A CASE OF CANAGLIFLOZIN INDUCED EUGLYCEMIC DIABETIC KETOACIDOSIS: RARE BUT SIGNIFICANT

Naureen Osman, MD1, Karie Runcie, MD2, 1Hofstra Northwell School of Medicine, Roslyn, NY; 2Northwell Health, NY

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 773

Categories: Adult, Clinical Vignettes, Hospital Medicine 2018

Keywords: , , , ,

Case Presentation: A 54 year-old woman with a past medical history of hypertension and Type 2 diabetes mellitus treated with metformin and canagliflozin presented to the hospital with lethargy and malaise. She reported that her blood glucose was stable over the past 2 weeks with fingerstick glucoses ranging from 100-130mg/ dL. She had been vomiting the day prior to presentation with decreased oral intake. She denied alcohol use. Physical exam was significant for tachycardia, tachypnea, and lethargy. Her fingerstick glucose was 245 mg/dL and labs were notable for leukocytosis to 20.91 k/uL, sodium 121mmol/L, and high anion gap metabolic acidosis with bicarbonate of 11mmol/L, blood pH of 6.9, and elevated beta-hydroxybutyrate to 9.4 mmol/L. Her HgbA1c was 8.8%. Respiratory viral panel was positive for enterovirus. She was intubated for airway protection due to worsening lethargy and admitted to the intensive care unit for euglycemic diabetic ketoacidosis (DKA). The patient was treated with dextrose-based IV fluids, insulin drip and bicarbonate drip until her anion gap closed. She was then transitioned to basal and bolus insulin and maintained on sodium bicarbonate tablets until her ketoacidosis resolved. She was discharged on basal and bolus insulin, and canagliflozin was discontinued.

Discussion: Euglycemic DKA is a rare variant of DKA, classified as mildly to moderately elevated glucose levels (<250 mg/ dL) combined with metabolic acidosis (bicarbonate <18) and ketosis (1). This variant is often under-recognized due to normal glucose levels and can be triggered by heavy alcohol consumption, decreased caloric intake, severe acute illness, and the use of sodium-glucose co-transporter 2 (SGLT2) inhibitors, such as canagliflozin (2). SGLT-2 inhibitors cause ketoacidosis by rapidly increasing urinary glucose excretion and decreasing body carbohydrate stores promoting lipolysis and oxidation of free fatty acids (2). Euglycemic DKA can be prevented by appropriately checking for ketonemia and ketonuria whenever patients on SGLT-2 inhibitors experience nausea, vomiting, or malaise and by withholding the drug when precipitants occur (1). It can be appropriately treated with adequate fluid and carbohydrate repletion with IV dextrose to allow full dose insulin therapy until the patient’s ketosis resolves. Often, serum bicarbonate remains low for a period of time, and may take over 48 hours to correct.

Conclusions: Sodium glucose co-transporter 2 inhibitors are a new and increasingly popular anti-hyperglycemic agent which can cause euglycemic DKA in patients with Type 1 as well as Type 2 diabetes mellitus. Although this is reported as a rare adverse event, it is important to quickly recognize and treat this life-threatening complication in patients on SGLT-2 inhibitors regardless of their blood sugar level.
References
(1) Peters, AL, et al. Diabetes Care 38.9 (2015): 1687–1693.
(2) Rosenstock, J, and Ferrannini, E. Diabetes Care 38.9 (2015): 1638-1642.

To cite this abstract:

Osman, N; Runcie, K. A CASE OF CANAGLIFLOZIN INDUCED EUGLYCEMIC DIABETIC KETOACIDOSIS: RARE BUT SIGNIFICANT. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 773. https://www.shmabstracts.com/abstract/a-case-of-canagliflozin-induced-euglycemic-diabetic-ketoacidosis-rare-but-significant/. Accessed November 14, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.